Colorado, 2022

Hail and Damaging Winds in Colorado, June 7, 2022

June 7, 2022 · NWS GLD · 18 events in 2 counties and zones

Isolated thunderstorms moved across northern Yuma County and Kit Carson County producing dime to egg sized hail and wind gusts up to 85 mph. The largest hail and strongest winds occurred in eastern Kit Carson County where hail damaged a windshield and a mobile home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms moved across northern Yuma County and Kit Carson County producing dime to egg sized hail and wind gusts up to 85 mph. The largest hail and strongest winds occurred in eastern Kit Carson County where hail damaged a windshield and a mobile home. Thunderstorm winds overturned irrigation pivots in rural southeast Kit Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 2:16 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 7, 2:16 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
316 PM MDT Tue Jun 7 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM MDT Tue Jun 7 2022

Across the Tri State region this afternoon, skies are a partly to
mostly sunny mix with daytime cumulus and even some scattered storms
popping up around the area. Temperatures are currently ranging
widely from the upper 70s west into the upper 80s east.

For the remainder of the afternoon into this evening, the main wx
focus will be the threat for severe weather. All threats are in
play, along with flooding from locally heavy rainfall.

Currently, the latest RAP40 500mb analysis and mid level water vapor
are showing zonal flow aloft with an embedded shortwave moving east
through Colorado. At the surface, a meandering frontal boundary has
set up across the central cwa. Instability along the boundary is
already creating severe storms, that are pushing slowly eastward in
tandem to the front orientation.

The latest from the SPC mesoanalysis is showing SBCape around 2000-
3000j/kg, DCape around 1000-1200j/kg, MUCape 2000-3000j/kg and bulk
effective shear around 45-55kts with a west-northwest direction.
Storms moving in the vicinity of the boundary, tapping into these
conditions will produce storms capable of producing large hail
(2"+), damaging winds (70mph+) and even tornado potential. While the
main threats will be wind and hail, potential locally heavy rainfall
could produce flash flooding in prone areas. At this time, northeast
zones are in the spotlight due to these areas receiving several
inches of rain. As a result, a flood watch is in effect until 09z
Wednesday for Red Willow, Decatur, Norton, Graham and Sheridan
counties. A severe thunderstorm watch is currently in effect for
northeast Colorado only at this time due to slow movement of storms.
This will probably be expanded eastward as the afternoon progresses.

Latest guidance has potential several rounds of convection with the
potential for an MCS to develop and move through northern zones
later this evening. Precipitation will taper late, after 06z
Wednesday.

On Wednesday, most of the cwa will see a reprieve in rw/trw as upper
ridging works in from the west. There is a low chance for some
rw/trw in southwest zones late as a shortwave moves through the
upper ridge.

By Thursday, the region will go right back into concerns for severe
weather. SPC has a marginal/slight risk area for the cwa for the
afternoon/evening hours. Similar to the past several days, expecting
wind and hail threats. Eastern areas are under a marginal risk for
excessive rainfall. Areas along and east of Highway 83 will have to
be monitored for flood watch potential, but will be highly dependent
on how much rain is received this afternoon/evening.

For temps, highs on Wednesday in the mid 70s to lower 80s will give
way to mid 80s to around 90F on Thursday. Overnight lows in the
short term period will range from the upper 40s west to upper 50s
east tonight, mid to upper 50s Wednesday night and for Thursday
night mainly 50s with a few spots east of Highway 83 around 60F.

.LONG TERM...(Friday through Tuesday)
Issued at 244 PM MDT Tue Jun 7 2022

The latest GFS/ECMWF continue to show that the main wx feature in
the extended will be the building upper ridge cresting from the
Rockies into the Plains region sunday into Monday. 850mb temps for
both days will stretch into the +30c range and higher for the
afternoon hours. This will support above normal temps for the entire
cwa.

There will be a few shortwaves moving through the upper ridge Sunday
evening and again on Monday evening, that will trigger some
scattered showers/storms. These will be enhanced by lee-side
troughing coming off the Front Range. Limited qpf/moisture inflow so
will keep pops in slight chance category.

For temps, highs on Friday will range in the lower to mid 80s. Going
into the upcoming weekend, highs on Saturday will range in the upper
80s to lower 90s. For Sunday into next Monday, above normal with mid
to upper 90s expected. Tuesday, trending lower into the 80s.
Overnight lows will range from the mid 50 west to the mid 60s
east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM MDT Tue Jun 7 2022

For both terminals, there will be a mix of VFR/MVFR conditions
during the forecast period as the region lies near a frontal
boundary. 4-6sm in rain/fog combined with thunderstorm potential
from about 21z-23z to start, persisting until about 06z-09z
Wednesday. Forecast will be updated as storms get closer to vicinity
of each terminal.

Winds for KGLD/KMCK, directions will be variable throughout the
forecast due to the position of the front/storms. Speed around
10kts. Some gusts to 20kts possible during the forecast, especially
for KMCK near 00z Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 4 AM CDT Wednesday for KSZ003-004-015-016.

CO...NONE.
NE...Flood Watch until 4 AM CDT Wednesday for NEZ081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 7, 1:29 PM MST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
229 PM MDT Tue Jun 7 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
229 PM MDT Tue Jun 7 2022 /329 PM CDT Tue Jun 7 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flood Watch is in effect for potential Flash Flooding due to
thunderstorms this evening and overnight. The areas affected will be
Red Willow county in Nebraska, and Decatur, Norton, Graham and
Sheridan counties in Kansas.

A Severe Thunderstorm Watch is in effect until 8pm MDT/9pm CDT for
all counties in northeast Colorado.

Strong to severe thunderstorms capable of damaging wind, hail
greater than 2 inches in diameter, and a few tornadoes will move
across the central High Plains region this afternoon and into the
early overnight hours. Locally heavy rainfall is also possible and
may produce flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wednesday will be less active with only isolated non-severe storms
moving across the area during the afternoon and evening.

Thursday brings another chance of severe thunderstorms capable of
producing large hail and damaging wind gusts from midday into the
evening hours.

Hot temperatures with highs in the middle to upper 90s are expected
on Sunday and Monday along with the potential for isolated afternoon
and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.
Please send any severe reports, as well as flooding reports, safely
to the National Weather Service in Goodland or local law enforcement.

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
June 7, 3:24 PM MST
Where
Yuma County, 4.6 mi SW of Yuma Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.049, -102.775

Dime to nickel sized hail reported.

Hail, Yuma

When
June 7, 3:31 PM MST to 3:35 PM MST
Where
Yuma County, 3.17 mi ESE of Yuma Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.089, -102.662

Dime to quarter sized hail observed over a duration of four minutes.

Hail, Yuma

When
June 7, 3:40 PM MST to 3:49 PM MST
Where
Yuma County, 0.97 mi SW of Eckley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.109, -102.492

A large amount of dime to penny sized hail, but not enough to cover the ground, fell for a duration of nine minutes.

Hail, Kit Carson

When
June 7, 4:15 PM MST
Where
Kit Carson County, 16.91 mi N of Vona
Measured
1 in hail
Reported by
Social Media
Coordinates
39.544, -102.723

Hail, Kit Carson

When
June 7, 4:20 PM MST to 4:25 PM MST
Where
Kit Carson County, 13.55 mi NNW of Stratton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.489, -102.666

Quarter to half dollar sized hail reported over a duration of five minutes.

Thunderstorm Wind, Kit Carson

When
June 7, 4:20 PM MST
Where
Kit Carson County, 13.55 mi NNW of Stratton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.489, -102.666

Winds were estimated to gust 60 to 70 mph as an isolated thunderstorm moved over the location.

Hail, Kit Carson

When
June 7, 4:27 PM MST
Where
Kit Carson County, 12.74 mi N of Stratton
Measured
1 in hail
Reported by
Public
Coordinates
39.484, -102.594

Dime to quarter sized hail.

Hail, Kit Carson

When
June 7, 4:46 PM MST to 4:56 PM MST
Where
Kit Carson County, 5.58 mi NNE of Bethune
Measured
2 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.304, -102.427

Several reports of dime to egg sized hail reported over a duration of ten minutes in the town of Bethune. Small tree limbs were reported to be damaged due to the hail.

Hail, Kit Carson

When
June 7, 4:50 PM MST to 4:56 PM MST
Where
Kit Carson County, 6.76 mi NW of Burlington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.387, -102.373

Quarter sized hail fell over the location for a duration of six minutes. The hail was able to accumulate a depth of one inch on the property.

Hail, Kit Carson

When
June 7, 4:57 PM MST
Where
Kit Carson County, 4.17 mi WSW of Burlington Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.294, -102.350

Hail at least the size of golf balls smashed a windshield of a vehicle traveling on Interstate 70 between Bethune and Burlington, Colorado.

Hail, Kit Carson

When
June 7, 5:00 PM MST to 5:10 PM MST
Where
Kit Carson County, 0.53 mi W of Burlington
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.300, -102.280

Multiple reports of quarter to ping pong ball sized hail over a duration of 10 minutes in the city of Burlington.

Thunderstorm Wind, Kit Carson

When
June 7, 5:00 PM MST
Where
Kit Carson County, 2.4 mi WSW of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.287, -102.312

Thunderstorm Wind, Kit Carson

When
June 7, 5:04 PM MST to 5:06 PM MST
Where
Kit Carson County, 4.17 mi S of Burlington
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
39.241, -102.284

The ASOS station at the Kit Carson County Airport (KITR) observed sustained winds of 52 to 69 mph with gusts peaking at 85 mph over a period of two minutes before the winds caused an instrument failure.

Hail, Kit Carson

When
June 7, 5:05 PM MST
Where
Kit Carson County, 3.73 mi S of Burlington
Measured
2 in hail
Reported by
Social Media
Coordinates
39.246, -102.280

Thunderstorm Wind, Kit Carson

When
June 7, 5:12 PM MST
Where
Kit Carson County, 8.74 mi SSE of Burlington
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.193, -102.184

Thunderstorm Wind, Kit Carson

When
June 7, 5:19 PM MST
Where
Kit Carson County, 11.76 mi S of Peconic
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
39.150, -102.140

Winds from an isolated thunderstorm overturned four irrigation pivots in fields surrounding the location.

Hail, Kit Carson

When
June 7, 5:20 PM MST
Where
Kit Carson County, 7.26 mi S of Peconic
Measured
2 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
39.216, -102.147

Wind-driven egg sized hail broke several windows of a mobile home and destroyed the siding and under pining on the west facing side of the mobile home. Siding was stripped down to the plywood underneath.

Thunderstorm Wind, Kit Carson

When
June 7, 5:20 PM MST to 5:22 PM MST
Where
Kit Carson County, 4.92 mi SE of Burlington
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.251, -102.203

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033847, 1033850, 1033855, 1033870, 1033876, 1033890, 1033881, 1033903, 1033905, 1034125, 1033904, 1034126, 1034127, 1034129, 1034131, 1034132, 1034128, 1034130.